High Wind, Sherman
- When
- March 5, 4:44 PM MST
- Where
- Sherman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Strong southwest gradient winds developed during the day, resulting in winds of 30-50 mph along the Kansas-Colorado border. An isolated wind gust of 60 mph was measured at the Goodland ASOS site during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong southwest gradient winds developed during the day, resulting in winds of 30-50 mph along the Kansas-Colorado border. An isolated wind gust of 60 mph was measured at the Goodland ASOS site during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 5, 4:03 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MST THU MAR 5 2009
.UPDATE...
400 PM MST THU MAR 5 2009
KGLD RADAR SHOWING COLD FRONT MOVING THROUGH THE NORTHWEST 1/4 OF
THE AREA AT PRESENT TIME WITH WIND GUSTS TO 45 MPH AND COLDER
TEMPERATURES/HIGHER DEWPOINTS BEHIND IT. HAVE UPDATED THE FORECAST
FOR FIRST PERIOD TO INCREASE THE WINDS FROM THE NORTHWEST AND
ADJUST THE FRONTS ARRIVAL. 21Z RUC HAD A FAIR HANDLE ON THE FRONTS
ARRIVAL SO USED IT AND THE DISTANCE/SPEED TOOL FOR THE FRONTS
ARRIVAL AT 00Z.
07
&&
.DISCUSSION...
250 PM MST THU MAR 5 2009
FORECAST CONCERNS ARE THE WARM AND DRY CONDITIONS AND RELATED FIRE
WEATHER ELEMENTS IN THE SHORT TERM WHILE LONGER TERM CONCERNS
INCLUDE THE POSSIBILITY OF PRECIPITATION SATURDAY AND SATURDAY
NIGHT ALONG WITH A TRANSITION TO COOLER TEMPERATURES FOLLOWING A
COLD FRONT. ANOTHER COLD FRONT WITH A SLIGHT CHANCE OF
PRECIPITATION WILL TRANSITION THE AREA MONDAY NIGHT.
CURRENTLY HAVE A FIRE WEATHER WATCH IN PLACE FOR THE SOUTHWEST
2/3S OF THE FORECAST AREA ON FRIDAY AFTERNOON. WILL HOLD OFF ON
ISSUING ANY UPGRADE TO A RED FLAG WARNING FOR FRIDAY UNTIL AFTER
THE CURRENT RED FLAG WARNING FOR THIS AFTERNOON COMES TO AN END TO
AVOID ANY POSSIBLE PRODUCT CONFUSION. WITH COOLER TEMPERATURES AND
HIGHER RH EXPECTED ON SATURDAY...HAVE NOT ISSUED ANY ADDITIONAL
FIRE WEATHER HIGHLIGHTS SINCE CONDITIONS ARE EXPECTED TO BE VERY
MARGINAL WITH REGARD TO MEETING RED FLAG CRITERIA ON SATURDAY.
CONFIDENCE IN PRECIPITATION ON SATURDAY IS HIGHER SO HAVE BUMPED
POPS UP TO CHANCE CATEGORY AND EXTENDED PRECIPITATION COVERAGE.
WILL LIKELY SEE A CHANGE OF PHASE OR A MIX OF PRECIPITATION...BUT
NOT EXPECTING ANY FREEZING PRECIPITATION.
SUNDAY AND MONDAY WILL WARM BRIEFLY BEFORE COOLING OFF AGAIN WITH
ANOTHER COLD FRONT EXPECTED ACROSS THE REGION MONDAY NIGHT. THE
LOW PRESSURE CENTER LIFTS QUICKLY TO THE NORTHEAST ON TUESDAY...SO
ONLY EXPECT A BRIEF SHOT OF PRECIPITATION WITH LITTLE OR NO
ACCUMULATIONS IN MOST LOCATIONS.
THE REMAINDER OF THE EXTENDED PORTION OF THE FORECAST IS EXPECTED
TO BE DRY WITH NEAR SEASONAL TEMPERATURES.
&&
.AVIATION...
400 PM MST THU MAR 5 2009
FOR THE 00Z TAF AT KGLD AND KMCK...STARTED THE PERIOD WITH
NORTHWEST WINDS 20G30KTS TIL 03Z OR SO THEN DECREASED THEM AND
VEERED THEM TO THE NORTH AT 10KTS OR SO THROUGH 06Z. SHORTLY AFTER
06Z WINDS LGT/VAR TIL 15Z-18Z WHEN WINDS QUICKLY INCREASE FROM THE
SOUTHEAST WITH GUSTS TO 30KTS POSSIBLE...ESPECIALLY AT KGLD.
LITTLE IN THE WAY OF CLOUDINESS TIL FRIDAY LATE MORNING/AFTERNOON
WHEN SOME HIGH BASED CU AND CIRRUS COVER THE AREA.
07
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR KSZ001-013>016-027>029-041-042.
WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ013-014-027>029-041-042.
NE...RED FLAG WARNING UNTIL 6 PM MST /7 PM CST/ THIS AFTERNOON FOR
NEZ079>081.
CO...RED FLAG WARNING UNTIL 6 PM MST THIS AFTERNOON FOR COZ252>254.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR COZ252>254.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ091-092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MST THU MAR 5 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MST THU MAR 5 2009 /1155 AM CST THU MAR 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE ACROSS PORTIONS OF THE TRI-STATE AREA THIS AFTERNOON. STRONG WINDS COMBINED WITH RELATIVE HUMIDITIES IN THE 5 TO 15 PERCENT RANGE HAVE RESULTED IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE REGION. OUTDOOR BURNING IS STRONGLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...EXTREME FIRE DANGER WILL AGAIN BE POSSIBLE OVER EAST CENTRAL COLORADO AND MOST OF NORTHWEST KANSAS. SOME RELIEF TO THE HEIGHTENED FIRE DANGER WILL ARRIVE ON SATURDAY AS A STRONG COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154035.